Georgia, 2013

Damaging Winds in Georgia, June 27 to 30, 2013

June 27 to 30, 2013 · NWS TAE · 14 events in 7 counties and zones

Upper level troughing and a weak surface front affected the region for a couple of days at the end of the month. Ample instability contributed to the development of a few severe storms with damaging winds the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Upper level troughing and a weak surface front affected the region for a couple of days at the end of the month. Ample instability contributed to the development of a few severe storms with damaging winds the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 27, 7:42 PM EST, 2 hours earlier.

Area forecast discussion, Jun 27, 7:42 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
842 PM EDT Thu Jun 27 2013

.NEAR TERM [Rest of Tonight]...
Current satellite and radar analysis shows an MCS developing over
Central Georgia and Alabama. This MCS will propagate southward
overnight and increase our rain chances for our GA and AL
counties. Models disagree on the persistence of this MCS through
the overnight, with our local WRF and EastARW WRF showing a
persistent MCS that moves off the FL Panhandle in the pre-dawn
hours, and the HRRR showing a system that collapses a few hours
after sunset. The 00Z sounding shows ample CAPE above 3500 J/kg,
PWAT values at 1.89 in, and weak vertical wind shear. While we do
anticipate this system to weaken and propagate more to the SW as
current trends are showing, we do think the MCS will hold together
in some capacity, increasing rain chances for SW Georgia, SE
Alabama, and possibly the FL Panhandle. This MCS will be capable
of producing strong to severe storms with straight line winds
being the primary concern.

&&

.SHORT TERM [Friday Through Saturday Night]...
The mean upper trough axis is forecast to remain east of the
forecast area through Friday. This will lead to one more day of
northerly mid-level flow and the potential for convection to push
southward into the area late the afternoon or early in the
evening. The timing and location of this convection will be
tricky, as lingering early morning convection over the Florida
zones could influence development later in the day. High-res
guidance reflects this uncertainty, showing a variety of
evolutions for convection on Friday. With this uncertainty in
mind, have gone conservatively with high chance PoPs for most
locations Friday and Friday evening. With the expected late start
to convection once again, expect high temperatures to reach the
mid 90s for many locations.

By Saturday, the wetter pattern that has been advertised for
several days will begin to develop as the upper trough deepens and
retrogrades to the west. This will shift the deep layer flow to
the southwest with significantly deeper moisture in place. In
addition, a shortwave moving into the base of the trough will help
to enhance convective development as well. Will go with likely
PoPs for most of the area for Saturday, with highs only topping
out in the upper 80s to near 90.

&&

.LONG TERM [Sunday through Thursday]...
Unseasonably deep upper trough is forecast to continue slowly
retrograding through the middle of next week, keeping most of the
forecast area under the influence of a moist and unsettled
southwesterly deep layer flow. At the surface, a relatively
stationary frontal boundary will remain in place, roughly
bisecting the forecast area from northeast to southwest early in
the period, before sliding back to the west by the middle of the
week. Areas to the east of this boundary will have the greatest
potential for heavy rain, with lighter amounts expected west of
the boundary. Exactly where this boundary is on a day-to-day basis
remain uncertain, so have kept the PoP gradient somewhat broad,
with the highest PoPs (60s-70s) in the east and lower PoPs
(30-40s) in the west.

&&
.AVIATION...[Through 00Z Saturday]
There is still significant model discrepancy on the timing of the
line of thunderstorms currently moving through Central GA. Have
weighted forecast with our local WRF to reflect flight
restrictions later in the TAF period. The highest confidence in
thunderstorms occurring at all terminals is between 03-07Z,
bringing MVFR flight restrictions. During the afternoon there is
higher confidence in thunderstorms at TLH and VLD, otherwise went
with a VCTS for ABY, ECP, and DHN. Outside of thunderstorms VFR
conditions will prevail.

&&

.MARINE...
Southwesterly flow over the waters is forecast to gradually
increase into the weekend as a frontal boundary approaches from
the north, and the Bermuda high strengthens over the western
Atlantic. This may lead to cautionary conditions by Saturday
afternoon, with brief Advisory level conditions Saturday night
into Sunday morning. Thereafter, moderate southwesterly winds are
forecast to continue into early next week.

&&

.FIRE WEATHER...
Average to above average summertime moisture levels will keep Red
Flag conditions out of the forecast for the foreseeable future.
Above average rain chances are expected through the weekend.

&&

.HYDROLOGY...
As upper level troughing digs into the SErn U.S., we will enter a
wet pattern. Expect a rainy weekend with around 2-2.5" of rainfall
across the forecast area with locally higher amounts where showers
are heaviest. While this is over a more widespread area than we've
been seeing lately, it is over the course of a 3 day period, and
there are currently no area rivers that are in flood or action
stage. No area rivers are anticipated to reach flood stage at this
time. Some storms with locally higher rainfall amounts may cause
flooding of urban and/or low-lying areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  94  75  89  72 / 60  50  40  70  50
Panama City   78  91  79  87  77 / 70  50  40  60  50
Dothan        75  95  75  90  73 / 60  50  50  70  50
Albany        75  95  75  91  72 / 70  50  50  70  50
Valdosta      73  93  75  89  72 / 50  50  40  70  50
Cross City    73  91  74  89  73 / 40  40  30  60  40
Apalachicola  77  90  79  87  77 / 60  50  40  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...WALSH/WOOL
SHORT TERM/LONG TERM/MARINE...CAMP
AVIATION...NAVARRO/HARRIGAN
HYDROLOGY...MOORE

In the hours before

Special weather statement, Jun 27, 4:21 PM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT THU JUN 27 2013

FLZ017-018-272200-
LEON FL-INLAND JEFFERSON FL-
521 PM EDT THU JUN 27 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN JEFFERSON
AND EASTERN LEON COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 600 PM EDT

AT 516 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES WEST OF MONTICELLO...OR NEAR MOCCASIN GAP...
MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

&&

LAT...LON 3042 8377 3038 8411 3065 8418 3067 8405
TIME...MOT...LOC 2121Z 325DEG 17KT 3060 8409

38-GODSEY

The radar

The Ft Rucker radar (KEOX), 108 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
June 27, 9:42 PM EST
Where
Terrell County, 2.28 mi WSW of Bronwood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.814, -84.394

Several trees were blown down on Highway 118 between Dawson and Bronwood. Media reports indicate that trees were blocking the roadway.

Thunderstorm Wind, Terrell

When
June 27, 9:42 PM EST
Where
Terrell County, Bronwood
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
31.830, -84.360

Several trees and power lines were blown down in Bronwood. The media also reported trees were down on houses. Monetary damage was estimated.

Thunderstorm Wind, Terrell

When
June 27, 9:45 PM EST
Where
Terrell County, 0.66 mi NNE of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.779, -84.437

A tree was blown down onto a power line near the intersection of Crawford Street and 11th Ave with power outages reported.

Thunderstorm Wind, Terrell

When
June 27, 9:50 PM EST
Where
Terrell County, 2.95 mi E of Bridges Crossroad
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.758, -84.300

The media relayed a viewer report of a tree down on Highway 32 close to the Lee county line with a lot of debris and limbs in the road.

Thunderstorm Wind, Lee

When
June 27, 9:57 PM EST
Where
Lee County, 1.29 mi NNW of Armena
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.686, -84.291

Trees were blown down on Sasser Road.

Thunderstorm Wind, Dougherty

When
June 27, 10:30 PM EST
Where
Dougherty County, Putney
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.480, -84.100

The media relayed a viewer report of lots of debris on Radium Springs Road in Putney.

Thunderstorm Wind, Dougherty

When
June 27, 10:31 PM EST
Where
Dougherty County, 1.72 mi SW of Putney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.460, -84.118

Trees were blown down at the 2600 Block of Liberty Road south of Albany.

Thunderstorm Wind, Colquitt

When
June 28, 2:04 PM EST
Where
Colquitt County, New Elm
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.290, -83.810

There was significant roof damage to a home with windows blown out. Several pecan trees and two large oaks trees were also blown down. Monetary damage was estimated.

Thunderstorm Wind, Miller

When
June 28, 2:55 PM EST
Where
Miller County, 1.18 mi W of Mayhaw
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.170, -84.890

Trees fell on a house on Mayhaw Road. Monetary damage was estimated.

Thunderstorm Wind, Terrell

When
June 28, 4:20 PM EST to 4:35 PM EST
Where
Terrell County, 1 mi W of Dawson to Bridges Crossroad
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.770, -84.457

Trees were blown down in multiple locations throughout the county.

Thunderstorm Wind, Miller

When
June 28, 4:50 PM EST
Where
Miller County, 3.88 mi NNE of Mayhaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.220, -84.840

Trees were blown down on Womble Road.

Thunderstorm Wind, Miller

When
June 28, 5:00 PM EST
Where
Miller County, 0.23 mi NNW of Colquitt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.173, -84.731

A tree was blown down on North 2nd Street in Colquitt.

Thunderstorm Wind, Seminole

When
June 28, 5:00 PM EST to 5:15 PM EST
Where
Seminole County, Desser to Reynoldsville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.880, -84.860

Multiple trees were blown down across the county.

Thunderstorm Wind, Grady

When
June 30, 4:51 PM EST
Where
Grady County, 2.83 mi NNE of Whigham
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.920, -84.310

Several trees were blown down along Trinity Road, and a few were snapped at the top.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453471, 453472, 453473, 453475, 453476, 453477, 453478, 452706, 452708, 453479, 453468, 453470, 453480, 453467.